Monday, 1 July 2013

Slow Learner, Me

 
About three years ago, I began to feel poorly:  Fatigue, headaches, hand tremours, sore throat, sore eyes, sleeplessness.  I figured it was just time-of-life stuff so I did my best to ignore it and keep plugging along until, one day, my heart rate shot up to well over 200 beats per minute and refused to slow down again.  

I couldn't ignore it any more.

My fella took me to emergency, where they sought to lower my heart rate by giving me a large dose of beta blockers.  My body liked beta blockers even less than it liked my elevated heart rate.  I nearly died.

The heart thing (atrial fibrillation) led to a diagnosis of Graves Disease, an autoimmune disorder that - among other things - causes your thyroid to produce many times more thyroid hormone that it would normally do.

I'd probably have continued just to tough things out, but my heart problem scared the bejeebers out of me and my reaction to beta blockers meant I couldn't follow the usual course of treatment.

My GP, an endocrinologist, an internist, and a cardiologist collaborated on my diagnosis and plans for my care. Because of the urgency of my symptoms, they recommended that I be given radiation to kill my thyroid, and then be given synthetic thyroid hormone to return my levels to something approximating normal function.

I did some research and read things both positive and negative about this course of action, but my doctors were the ones with the training - not me - so I trusted them. I followed their recommendation and took the treatment.

I wish I could tell you that I lived happily ever after following my radiation treatment, with no further evidence of health problems, but it wouldn't be true.  There are still lots of problems remaining, ranging from minor annoyances to serious complaints. 

For me, the very worst of my post-thyroid-treatment problems is how little is known about the way medications interact with an impaired endocrine system. 

When I'm prescribed medications I often experience frightening side effects.  My GP rarely has any idea about how to address them. My endocrinologist offers few suggestions either.  He seems to feel that "now that my thyroid journey is over" (his exact words) everything should be peachy keen.

My take, now, on the treatment I received?

At the time it seemed the best of several unpleasant choices, and I'm still alive.  I might not be had the heart problem continued.  

Would I do it again?

Perhaps, but not without exploring a much wider range of alternative treatments first.

Should've taught me something, right?

Ahem.  *Insert eye rolls and embarrassed blush here.*

Fast forward to a couple of months ago when I found myself in my GP's office seeking help with depression.  

My doctor recommended that I take Paxil - an antidepressant believed to be effective in dealing with the combined symptoms of menopause and clinical depression - and I accepted her advice, taking the Paxil in a gradually increasing dosage as prescribed.

At first the medication did seem to help.  My insomnia subsided and I could feel my depression loosening its hold.  As the levels of drug stored in my body increased though, some very bad things began to happen:  I was so tired I couldn't stand up and I was obsessed with thoughts of suicide.

When those symptoms were joined by acute joint pain, dizziness, excessive sweating, ringing in my ears, spontaneous bruising, and nausea, I stopped taking Paxil.

The intense fatigue disappeared almost immediately, as did any thoughts of suicide, but I had no idea how physically addictive Paxil is. My withdrawal from it has been both unpleasant and prolonged.  I know I'll survive it, but it's really, truly awful.  I wouldn't wish it on anyone!

What did I learn from this most recent experience?

Before I accept another prescription of any sort from my doctor, I'll explore a much wider range of alternative treatments.

Hey!  Didn't I say that somewhere before?

Apparently I needed to make the same mistake twice in order to properly learn my lesson.

Slow learner, me, but I've got it now: I'm moving forward, seeking non-medicinal ways to achieve better health, and a better overall balance in my life.

I'm starting a new Facebook page, intended to provide me with some accountability, so I'll stay on the path to my goal. 
I know that everyone's best balance is different, but I'm hoping this new page will encourage some of you along the way achieving to your goals too.  

Please do join the conversation. 
_________________________

image adapted from a photo sourced at http://www.sitcomsonline.com/